UNDISCLOSED SIDE EFFECTS OF HDR BRACH... - Prostate Cancer N...

Prostate Cancer Network

3,020 members1,714 posts

UNDISCLOSED SIDE EFFECTS OF HDR BRACHY THERAPY.?

StLouisGuy
StLouisGuy

Five months after my HDR Brachy, i have intermittent pain internally in my perineum region. nurse practitioner says that it is a side effect of the procedure and that it doesn't happen often but when it does it's usually much more severe so I am lucky that is not excruciating pain. Was never told of this particular risk, and also never saw it reported in any research i did before choosing my route ( One shot Lupron, course of low dose external radiation , then HDR brachy). Also ED is Quite problematic and I've just read articles outline that say that risk of ED from HDR Brachy is likely underestimated. Just passing this on for what its worth. (BUT note: My, PSA is nil, and Testosterone already back up to low normal range!!)

10 Replies

I just had 2 sessions of HDR Brachytherapy on 2-7-14 & 2-14-20. I haven't heard of those side effects either.

It is likely that your ED issues are due to residual effects of the Lupron. Your T may have to get higher. Keep working at it. Meanwhile I hope you took and continue to take protective ED meds (I took daily Cialis starting at the start of RT and for 6 months afterwards). I also hope you used a pump to maintain bloodflow while your testicles were out of commission. It's possible that the perineal pain may be due to nicking a nerve when the multiple catheters were inserted. Hopefully, the nerve will heal.

Nobody ever mentioned protective ED Meds or pump.... Not surprised though because my team is very conservative on ED Meds and even now say that I should wait until next quarterly checkup to see if function has returned before turning to meds.....

WSOPeddie
WSOPeddie in reply to StLouisGuy

ED meds, meds to prevent gynecomastia? Urologists don't seem to be concerned about these effects. Too often they treat the disease and not the person.

AlanMeyer
AlanMeyerModerator

I was told by my radiation oncologist that there was a 50/50 chance of developing ED after my HDR brachy procedure. In my case she thought the chances of having it were higher because I had had some ED problems before treatment. After treatment my potency slowly declined to a point, after about five years, that I could no longer sustain usable erections. The medical explanation given to me was that the radiation inflicts some damage on the blood vessels which, over time, reduces blood flow to the penis. Viagra was initially effective but, after five years, no longer worked.

As for perineal pain, I had some, but not too bad and not for more than a couple of months or so. I think it's worth trying to use an ice pack. If your pain is due to inflammation induced by surgical or radiation damage, it might help. I wouldn't think it could hurt - though I'm no expert on that. I also used a doughnut cushion when sitting. I took it with me when I went to and from the office where I worked and even took it with me to the symphony to listen to a concert. It helped a lot.

Best of luck.

Alan

Sometimes, an ED problem could indicate a heart issue....like blockages. May be worth your whole to have a through cardiovascular checkup.

I speak from personal experience.

AlanMeyer
AlanMeyerModerator in reply to TinCanSailor-Texas

I have had some very recent heart problems and a thorough checkup was performed. Thanks for the advice.

Alan

WSOPeddie
WSOPeddie in reply to AlanMeyer

It is accounts like yours that scared me away from radiation. I was steered towards that but chose HIFU instead. No side effects. It was worth the out of pocket expense, mitigated by a nice tax refund for medical costs.

Imagine that...... a side effect they didn’t tell you about!!!! To hell you say!!!

Jc

Before HDR-Brachy I signed a consent form listing about 20 SE’s but luckily none of them materialized. Same for IMRT. Lupron is another story.

You may also like...